General information
Latest issue
Impact factor

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Model. Anal. Inform. Sist.:

Personal entry:
Save password
Forgotten password?

Model. Anal. Inform. Sist., 2017, Volume 24, Number 5, Pages 578–595 (Mi mais585)  

This article is cited in 3 scientific papers (total in 3 papers)

On $n$-dimensional simplices satisfying inclusions $S\subset [0,1]^n\subset nS$

M. V. Nevskii, A. Yu. Ukhalov

P.G. Demidov Yaroslavl State University, 14 Sovetskaya str., Yaroslavl 150003, Russia

Abstract: Let $n\in{\mathbb N}$, $Q_n=[0,1]^n.$ For a nondegenerate simplex $S\subset {\mathbb R}^n$, by $\sigma S$ we denote the homothetic image of $S$ with the center of homothety in the center of gravity of $S$ and ratio of homothety $\sigma$. By $d_i(S)$ we mean the $i$-th axial diameter of $S$, i. e. the maximum length of a line segment in $S$ parallel to the $i$th coordinate axis. Let $\xi(S)=\min \{\sigma\geq 1: Q_n\subset \sigma S\},$ $\xi_n=\min \{ \xi(S):   S\subset Q_n \}.$ By $\alpha(S)$ we denote the minimal $\sigma>0$ such that $Q_n$ is contained in a translate of simplex $\sigma S$. Consider $(n+1)\times(n+1)$-matrix $\mathbf{A}$ with the rows containing coordinates of vertices of $S$; the last column of $\mathbf{A}$ consists of 1's. Put $\mathbf{A}^{-1}$ $=(l_{ij})$. Denote by $\lambda_j$ a linear function on ${\mathbb R}^n$ with coefficients from the $j$-th column of $\mathbf{A}^{-1}$, i. e. $\lambda_j(x)= l_{1j}x_1+\ldots+ l_{nj}x_n+l_{n+1,j}.$ Earlier, the first author proved the equalities $ \frac{1}{d_i(S)}=\frac{1}{2}\sum_{j=1}^{n+1} |l_{ij}|, \alpha(S) =\sum_{i=1}^n\frac{1}{d_i(S)}.$ In the present paper, we consider the case $S\subset Q_n$. Then all the $d_i(S)\leq 1$, therefore, $n\leq \alpha(S)\leq \xi(S).$ If for some simplex $S^\prime\subset Q_n$ holds $\xi(S^\prime)=n,$ then $\xi_n=n$, $\xi(S^\prime)=\alpha(S^\prime)$, and $d_i(S^\prime)=1$. However, such simplices $S^\prime$ do not exist for all the dimensions $n$. The first value of $n$ with such a property is equal to $2$. For each 2-dimensional simplex, $\xi(S)\geq \xi_2=1+\frac{3\sqrt{5}}{5}=2.34 \ldots>2$. We have an estimate $n\leq \xi_n<n+1$. The equality $\xi_n=n$ takes place if there exists an Hadamard matrix of order $n+1$. Further study showed that $\xi_n=n$ also for some other $n$. In particular, simplices with the condition $S\subset Q_n\subset nS$ were built for any odd $n$ in the interval $1\leq n\leq 11$. In the first part of the paper, we present some new results concerning simplices with such a condition. If $S\subset Q_n\subset nS$, the center of gravity of $S$ coincide, with the center of $Q_n$. We prove that $\sum_{j=1}^{n+1} |l_{ij}|=2 \quad (1\leq i\leq n), \sum_{i=1}^{n} |l_{ij}|=\frac{2n}{n+1} (1\leq j\leq n+1).$ Also we give some corollaries. In the second part of the paper, we consider the following conjecture. Let for simplex $S\subset Q_n$ an equality $\xi(S)=\xi_n$ holds. Then $(n-1)$-dimensional hyperplanes containing the faces of $S$ cut from the cube $Q_n$ the equal-sized parts. Though it is true for $n=2$ and $n=3$, in the general case this conjecture is not valid.

Keywords: $n$-dimensional simplex, $n$-dimensional cube, homothety, axial diameter, interpolation, projection, numerical methods.

Funding Agency Grant Number
The work was supported by the initiative research of Yaroslavl State University VIP-008.


Full text: PDF file (806 kB)
References: PDF file   HTML file

English version:
Automatic Control and Computer Sciences, 2018, 52:7, 667–679

UDC: 514.17+517.51+519.6
Received: 10.02.2017

Citation: M. V. Nevskii, A. Yu. Ukhalov, “On $n$-dimensional simplices satisfying inclusions $S\subset [0,1]^n\subset nS$”, Model. Anal. Inform. Sist., 24:5 (2017), 578–595; Automatic Control and Computer Sciences, 52:7 (2018), 667–679

Citation in format AMSBIB
\by M.~V.~Nevskii, A.~Yu.~Ukhalov
\paper On $n$-dimensional simplices satisfying inclusions $S\subset [0,1]^n\subset nS$
\jour Model. Anal. Inform. Sist.
\yr 2017
\vol 24
\issue 5
\pages 578--595
\jour Automatic Control and Computer Sciences
\yr 2018
\vol 52
\issue 7
\pages 667--679

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. M. V. Nevskii, A. Yu. Ukhalov, “On optimal interpolation by linear functions on an $n$-dimensional cube”, Automatic Control and Computer Sciences, 52:7 (2018), 828–842  mathnet  crossref  crossref  elib
    2. M. V. Nevskii, A. Yu. Ukhalov, “Nekotorye svoistva $0/1$-simpleksov”, Izv. Sarat. un-ta. Nov. ser. Ser. Matematika. Mekhanika. Informatika, 18:3 (2018), 305–315  mathnet  crossref  elib
    3. M. V. Nevskii, “O nekotorykh zadachakh dlya simpleksa i shara v ${\mathbb R}^n$”, Model. i analiz inform. sistem, 25:6 (2018), 680–691  mathnet  crossref
  • Моделирование и анализ информационных систем
    Number of views:
    This page:150
    Full text:36

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020